Tennessee, 2023

Tornadoes and Flash Flooding in Tennessee, March 2, 2023

March 2, 2023 · NWS MRX · 11 events in 6 counties and zones

A moist, southwesterly fetch aloft paralleled a stationary front draped across northeast Tennessee to produce areas of heavy rainfall and flooding, along with severe thunderstorms and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A moist, southwesterly fetch aloft paralleled a stationary front draped across northeast Tennessee to produce areas of heavy rainfall and flooding, along with severe thunderstorms and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 11:04 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 1, 11:04 PM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1204 AM EST Thu Mar 2 2023

...New AVIATION...

.UPDATE...
Issued at 910 PM EST Wed Mar 1 2023

Regional radar and satellite imagery show on-going widespread
showers and thunderstorms to our west ahead of a surface cold
front. Mesoscale analysis shows that a high shear/low CAPE
environment remains in place. Effective shear is generally around
40-60kts and 0-1km Bulk Shear ~25kts as a 30kt LLJ sweeps over the
region. Mesoanalysis also suggests that as the bulk of the
activity moves into East Tennessee(around 11pm to midnight) that
the 500J/kg CAPE line will begin to sink towards the TN/GA border.
So far, thoughts remain unchanged in regard to potential threats
tonight. The main being a few strong to severe storms with
damaging wind gusts. An isolated, brief tornado cannot be totally
ruled out in such a high shear environment either. Mid-level
lapse rates of 6C/km or less will mostly inhibit hail, with the
exception being development of any rotating updrafts. The
greatest chance for strong to severe storms will be in the
southern valley and along the Cumberland Plateau but the threat
does exist area wide.

Additionally, periods of moderate to heavy rainfall are likely
with favorable warm rain processes. As it stands, the 700-300mb
mean flow is not quite parallel to the surface boundary
orientation but close enough that a few training areas of higher
rain rates cannot be ruled out. This is seen in both the 23Z and
00Z HRRR runs where it suggest an axis of accumulation totals in
excess of 2 inches is possible in the vicinity of the I-40
corridor. 00Z NAM shows something similar but maxing out around 2
inches. With 3 hour FFGs in this region around 1.75 to 2.5
inches, some flooding concerns could arise.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 248 PM EST Wed Mar 1 2023

Key Messages:

1. An area of moderate to heavy rains will move across the area
late tonight and early Thursday morning. Heaviest rain will be
south of interstate 40 where localized flash flooding is possible.

2. Isolated severe storms are possible across the southern Plateau
and southeast Tennessee late tonight and early Thursday morning.
Main concern will be damaging winds and possibility an isolated
tornado.

Discussion:

Currently, breezy southerly winds are already pulling moisture
back into the Tennessee valley with dewpoints increasing into the
lower 60s over southeast Tennessee. A frontal boundary was moving
southeast over the IL. This boundary will move into the Tennessee
valley overnight and Thursday morning.

For Tonight, this frontal boundary will continue to move southly
southeast across the Tennessee valley. A strong upper level jet
will move across the Ohio and Tennessee valley producing large
scale ascent over the region and strengthening the frontal-genetic
forcing along this front. Widespread showers and thunderstorms
can be expect with this forcing with the main time-frame between
11 pm to 5 am EST.

NAEFS tables show both 850mb moisture transport and PWs anomaly
high so do expect some moderate to heavy rainfall at times with
the greatest threat along and south of interstate 40. Would be
more concerned for the potential of flash flooding if the HREF
CAMS were showing training of storms but currently the convection
will be propressive in nature. However, due to heavy rains and
expected high rainfall rates due to the warm-rain process, do
expect localized flash flooding.

Besides the heavy rain, there is also a severe weather threat
across the southern Plateau and southeast Tennessee. HRRR and HREF
shows an environment with high shear, low CAPE and saturated.
Enough 0-3km CAPE (around 40-70) to produce decent updraft. Only
concern is will the updraft be surface based -vs- elevated. Main
threat will be isolated damaging winds and potential of isolated
tornado.

The upper dynamics will move east of the area during the morning
with a brief period of drier conditions until isentropic lift
increased by late afternoon and evening with a return of showers
and thunderstorms.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 248 PM EST Wed Mar 1 2023

Key Messages:

1. Growing concern for the potential of widespread damaging wind
gusts to impact the area on Friday ahead of the line of showers and
storms. 40 to 50 mph gusts are probable across all valley locations,
with some gusts reaching between 50 and 60 mph. Wind gusts from 70
to 80 mph will be probable across our higher elevations of the east
TN mountains and foothills. If these winds materialize, numerous
downed trees and power outages are possible due to the strength of
the winds combined with saturated soils from recent rainfall.

2. A line of showers and thunderstorms will move across the area
Friday afternoon. Some of these storms could be strong to severe
with damaging straight line winds the main threat, and an isolated
tornado possible.

General Overview of Thursday night into Friday:

We start the period with a warm frontal boundary draped across our
area in a west/east orientation. Showers and a few storms will be
ongoing across the area. The front will lift north of our area
through the night into Friday morning and precip chances will
decrease as we enter the warm sector behind the front.

On Friday, a deep area of low pressure is set to move from the
Missouri River Valley up into the Ohio River Valley. A few showers
may be around through the day but then a line of showers and storms
will move into the area Friday afternoon/evening from the west, some
of which could be strong to severe. An anomalously strong windfield
will be present with this system and is cause for concern in
relation to both the severe threat and winds ahead of and long the
cold front. More below...

Severe Threat:

As is the norm with our winter/early spring events, how much
available CAPE is the big question with this system. As of now, both
GEFS and ECMWF means are showing a 10 to 20% chance of reaching 500
J/kg CAPE. This bears watching closely because shear values are very
impressive due to an anomalously strong wind field throughout the
profile. Current NAEFS table mean wind speeds and climatological
percentiles show max values for wind speeds at 700 and 500mb, with
850mb being in the 90th percentile range as well. Having said that,
the main threat *as of now* will be straight line damaging winds as
these higher winds aloft could be mixed down to the surface, with a
slight risk of an isolated tornado. Due to the impressive wind
speeds aloft, wind gusts in excess of 70 mph are possible if storms
can tap into these higher winds and bring them down to the surface.
If we can get a decent amount of instability to develop, the risk of
an isolated tornado increases.

Gradient Winds/Mountain Waves:

As noted above in the Severe Threat section, wind fields aloft will
be near or at max climatological values on Friday. A very strong
850mb jet of around 70 kts will be overhead. Down closer to the
surface, both the deterministic GFS and NAM show 925mb (about 2000
feet MSL) wind speeds around 40 kts. Damaging wind gusts across our
high terrain areas are almost a certainty due to these impressive
winds with gusts from 70 to 80 mph. We will also have to monitor the
potential for localized stronger winds due to mountain wave
enhancement due to a favorable wind/terrain orientation. Down in the
valley/rest of our area, significant wind gusts are also possible
for the aforementioned reasons with gusts from 40 to 50 mph probable
areawide, with some areas seeing gusts from 50 to 60 mph. Some type
of wind product will be needed on the following shift.

Things quiet down behind the cold front, leading to cooler and quiet
weather over the weekend and into next week. Temperatures are
expected to be near seasonal normals with the next chance for rain
coming around Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 AM EST Thu Mar 2 2023

The main focus this period will be the first six hours as showers
and t'storms cross the area, with some heavy rainfall. Conditions
will be highly variable, but will have predominant MVFR with
TEMPO for IFR and TS. Imrpoving conditions are expected after
10-12Z, when rain will be exting the area. Most of the day should
be fairly steady-state, with overcast VFR cigs. Showers may
increase again late in the period at CHA but will not focus on the
details of that at this time due to uncertainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  60  72  45 /  80  80  60  10
Knoxville McGhee Tyson Airport, TN  68  57  72  43 /  30  80  90  10
Oak Ridge, TN                       68  56  72  42 /  30  80  90  10
Tri Cities Airport, TN              66  54  68  42 /  40  90  90  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....SR
AVIATION...DGS
Hazardous weather outlook, Mar 1, 2:08 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 PM EST Wed Mar 1 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-022015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
308 PM EST Wed Mar 1 2023 /208 PM CST Wed Mar 1 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will spread across the area tonight and
into early Thursday morning. Moderate to heavy rain can be
expected, and localized flooding will be possible especially areas
along and south of interstate 40.

Strong to severe storms are possible late tonight and early
Thursday morning across the southern Cumberland Plateau and
southern Tennessee Valley. The main threat from storms will be
damaging straight-line winds and possibly an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

On Friday, another system will affect the area, bringing
additional showers and thunderstorms. Some of these storms could
also be severe with the main concern being damaging straight line
winds, an isolated tornado cannot be ruled out.

Besides severe storms, very windy conditions are expected area-
wide on Friday before and after the storms especially across the
Appalachian Mountains and foothills. South to southwest wind gusts
of 45 to 55 mph are expected in the valley with gusts up to 70 to
80 mph across the Mountains and Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into early Thursday
morning, and again on Friday.

In the hours before

Special weather statement, Mar 1, 8:59 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
959 PM EST Wed Mar 1 2023

TNZ012-013-036-037-069-020345-
Anderson TN-Scott TN-Union TN-Campbell TN-Knox TN-
959 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of Anderson, north
central Knox, southern Campbell, southeastern Scott and western Union
Counties through 1045 PM EST...

At 959 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Oliver Springs, or 13 miles northeast of Wartburg,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Maynardville, Plainview, Jacksboro, Caryville, Rocky Top,
Norris, Norris Dam State Park, Smokey Junction and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3639 8383 3611 8382 3610 8439 3611 8442
      3613 8443 3614 8445 3616 8444 3619 8447
      3620 8447 3621 8448 3628 8449
TIME...MOT...LOC 0259Z 264DEG 37KT 3620 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 1, 11:20 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
1220 AM EST Thu Mar 2 2023

TNZ081-098-099-020615-
Sequatchie TN-Marion TN-Hamilton TN-
1220 AM EST Thu Mar 2 2023

...A strong thunderstorm will impact portions of southern Sequatchie,
Marion and southwestern Hamilton Counties through 115 AM EST/1215 AM
CST/...

At 1220 AM EST/1120 PM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles west of South Pittsburg, or 9 miles northwest of
Bridgeport, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Whitwell, Kimball and Monteagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 AM EST/500 AM CST/ for
east Tennessee.

&&

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3539 8527 3537 8526
      3499 8514 3498 8550 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 0520Z 258DEG 34KT 3501 8587

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 tornado, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 2, 12:11 AM CST
Where
Marion County, 2.15 mi NNE of Guild
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.080, -85.510

A house sustained roof damage from thunderstorm winds.

Flash Flood, Knox

When
March 2, 1:26 AM EST to 2:30 AM EST
Where
Knox County, 0.5 mi S of Gulf Park to 1.5 mi WNW of Gulf Park
Cause
Heavy Rain
Reported by
Public
Coordinates
35.923, -84.080

Flooding of streams and yards reported.

Flash Flood, Marion

When
March 2, 1:30 AM CST to 3:00 AM CST
Where
Marion County, 1 mi SW of Kimball to 0.7 mi SSW of Kimball
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.040, -85.692

Flooding at Jefferson's Restaurant on Battle Creek Road in Kimball. Restaurant was reopened within two hours after the event.

Flash Flood, Knox

When
March 2, 3:30 AM EST to 5:00 AM EST
Where
Knox County, 1 mi W of Norwood to 0.7 mi SW of Norwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.980, -83.998

Almost a foot of water covered a road.

Flash Flood, Blount

When
March 2, 4:20 AM EST to 5:45 AM EST
Where
Blount County, 1 mi ENE of Blockhouse to 0.8 mi ENE of Blockhouse
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.706, -83.913

Wilkinson Pike closed by flooding near Cutshaw Road, perhaps from flooding of Crooked Creek.

Flash Flood, Sevier

When
March 2, 5:00 AM EST to 6:30 AM EST
Where
Sevier County, 2.4 mi WNW of New Era to 2.05 mi NW of New Era
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.849, -83.636

Flooding of Whites School Road, River Divide Road, and Goose Gap Road, all in the vicinity of Whites Adult High School.

Flash Flood, Blount

When
March 2, 6:00 AM EST to 7:00 AM EST
Where
Blount County, 1.58 mi SSE of Providence to 1.54 mi ENE of Prospect
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.828, -83.771

Jeffries Hollow Road was flooded and closed near the Blount and Sevier County line.

Debris Flow, Sevier

When
March 2, 6:00 AM EST to 6:05 AM EST
Where
Sevier County, 1 mi NNE of Banner to 0.5 mi NE of Banner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.743, -83.523

Rock slide onto the southbound lanes of Hwy 411 just north of the Norton Creek Road intersection. Bulldozer was needed to clear the lanes.

Tornado, Hamilton

When
March 2, 6:55 AM EST to 6:58 AM EST
Where
Hamilton County, 1.43 mi NNW of New Pt to 1.67 mi NNW of Georgetown
Rating
EF0
Path length
2.12 mi
Path width
100 yd
Continued into
Meigs, Tn (MRX)
Reported by
NWS Storm Survey
Coordinates
35.288, -84.993

An EF0 tornado briefly touched down in northeastern Hamilton County. This tornado was on the ground for about two miles before it lifted just over the Meigs County line near the Highway 60 and Highway 58 intersection in Georgetown. Mostly tree damage was observed along this path but some minor structural damage was noted.

Tornado, Meigs

When
March 2, 6:58 AM EST to 6:59 AM EST
Where
Meigs County, 1.95 mi SSW of East View to 1.89 mi SSW of East View
Rating
EF0
Path length
0.09 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.303, -84.960

This is the continuation of an EF0 tornado path that started in northeastern Hamilton County before it lifted just over the Meigs County line near the Highway 60 and |Highway 58 intersection in Georgetown. Mostly tree damage was observed along this |path but some minor structural damage was noted.

Tornado, Marion

When
March 2, 6:16 AM CST to 6:17 AM CST
Where
Marion County, 4.28 mi NE of Guild to 4.46 mi NE of Guild
Rating
EF0
Path length
0.26 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.101, -85.478

A swath of trees was blown down in Prentice Cooper State Forest. A survey of the area indicated that the damage was caused by a EF0 tornado, with a path width of approximately 100 yards and a length of approximately 500 yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081931, 1074715, 1074727, 1074729, 1074739, 1074747, 1074748, 1074750, 1081935, 1081936, 1081932.